I have never had acne (I am 34) then I had Botox and 4 days later broke out and 5 months later it is still here. My Dr said it isn't the Botox but there are actually many discussion groups on the web w/ patients stating the exact same thing and when I call Allergan the rep said they are getting many calls about this but havent researched it yet. Many of the discussion groups people say the acne stays after Botox is gone. Without dismissing it as not possible, can a Dr explain what might be going on?
Why Would Botox Cause Lasting Acne Break Outs?
Doctor Answers (3)
ACne like skin breakout after Botulinum Toxin (Dysport and Botox) injection
I am not aware of this side effect and it has not been reported by my patients. In fact, I have heard that Botulinum Toxin (Dysport and Botox) can help dimish acne breakouts by decreasing nerve stimulation to the oil glands. However, given your description, I suppose it is theoretically possible that you are experiencing some sort of breakout that may be triggered by some nerve mediated process. Alternatively, you may be experiencing a mild allergic reaction to the product, prep, anesthetic, etc.
Botox and acne
I have neither had patients complain of acne after Botox or Dysport, nor read any explanation as to why this could possibly occur. I can't imagine what pathophysiological cause could exist for an acne breakout from the chemical. Possibly a temporary acne flare or breakout could occur from numbing creams that are applied prior to the botox, but that wouldn't cause the acne to persist for months after the one time application of the numbing cream. I will look out for any research papers concerning this.
I have been injecting for over 13 years...
I must admit that this is a new one for me. After 13 years and injecting thousands of times, I have never seen Botox cause acne. In fact, since there is neural stimulation of oil glands, decreasing the nerve stimulation should theoretically IMPROVE acne. I look forward to this very curious report being explained by scientific data.
Web reference: http://www.drmarylupo.com
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.